Thunderstorm Wind, Corson
- When
- August 24, 4:30 PM MST
- Where
- Corson County, 0.96 mi W of Mc Intosh
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.920, -101.370
A large tree was blown over by seventy mph winds.
Severe storms developed over Corson county during the evening hours producing quarter size hail along with winds up to eighty mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe storms developed over Corson county during the evening hours producing quarter size hail along with winds up to eighty mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 24, 1:27 PM MST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 327 PM CDT FRI AUG 24 2012 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT THROUGH SATURDAY MORNING. AS OF 19Z...A COLD FRONT WAS LOCATED OVER THE FAR WESTERN DAKOTAS...AND WAS SLOWLY MAKING ITS WAY EASTWARD. MODELS ARE IN GOOD AGREEMENT SHOWING THE FRONT HAVING JUST PUSHED THROUGH THE FAR NORTHWESTERN CWA BY 06Z...THEN EXTENDING FROM ABOUT KABR TO KPIR BY 12Z SATURDAY BEFORE PUSHING OFF TO THE EAST OF THE CWA BY MIDDAY SATURDAY. THIS FRONT LOOKS TO BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS EVENING THROUGH SATURDAY MORNING. HOWEVER...BEST UPPER LEVEL DYNAMICS WILL BE OVER NORTH DAKOTA AS A SHORTWAVE TRACKS FROM NORTHERN MONTANA ACROSS SOUTH CENTRAL CANADA. INSTABILITY WILL BE AT ITS BEST DURING THE EVENING HOURS WITH CAPE VALUES OF 500-1000 J/KG AND LIS BETWEEN 0 AND -4. 0-6KM WIND SHEAR IS PRETTY WEAK OVER THE CWA THIS EVENING...BUT DOES GET A BIT BETTER OVERNIGHT...HOWEVER THIS LOOKS TO OCCUR POST FRONTAL. SHEAR VALUES WILL BE MUCH BETTER TO THE NORTH. SO...THINKING THERE WILL BE SHOWERS AND THUNDERSTORMS DURING THE EVENING AND OVERNIGHT HOURS...BUT AT THIS TIME IT LOOKS LIKE BEST CHANCES OF SEVERE WILL BE NORTH OF THE CWA. HOWEVER...CANNOT TOTALLY RULE OUT A STORM OR TWO BECOMING STRONG ACROSS THE FAR NORTHERN CWA...BUT IT SHOULD BE LIMITED TO THAT AREA. WILL LIKELY SEE SOME SHOWER ACTIVITY LINGER ACROSS THE EAST INTO SATURDAY MORNING. SURFACE HIGH PRESSURE SETTLES IN OVER THE REGION SATURDAY AFTERNOON THROUGH THE DAY SUNDAY. A WARM FRONT ASSOCIATED WITH LOW PRESSURE OVER THE NORTHERN AND CENTRAL ROCKIES WILL APPROACH THE AREA SUNDAY NIGHT...AND MAY BRING A FEW SHOWERS OR THUNDERSTORMS TO THE SOUTHERN CWA. WILL KEEP POPS IN THE SCHC CATEGORY FOR NOW. COOLER AIR AND THE POTENTIAL OF MORE CLOUD COVER WITH THE POSSIBLE PRECIPITATION WILL KEEP DAYTIME HIGHS ON SATURDAY NEAR TO SLIGHTLY BELOW NORMAL. WILL SEE TEMPERATURES REBOUND ON SUNDAY AS WAA REDEVELOPS WITH THE APPROACH OF THE WARM FRONT...BRINGING AFTERNOON HIGHS BACK INTO THE MID 80S TO LOWER 90S. .LONG TERM...MONDAY THROUGH FRIDAY MEDIUM TO LONG RANGE MODELS CONTINUE TO ADVERTISE SIMILAR LONG WAVE PATTERN NEXT WEEK. MID LVL RIDGE OF HIGH PRESSURE WILL BE POISED OVER THE CENTRAL ROCKIES AND CENTRAL PLAINS WITH THE RIDGE AXIS EXTENDING INTO THE NORTHERN HIGH PLAINS. GUIDANCE PROGS THIS TO GRADUALLY BUILD AND SLIDE EWD ACROSS THE MID SECTION OF THE COUNTRY TOWARD THE MIDDLE OF NEXT WEEK. AS THIS FEATURE BECOMES THE MORE DOMINANT WEATHER MAKER EARLY IN THE PERIOD...CONDITIONS ARE LIKELY TO REMAIN DRY. CAN'T RULE OUT SOME POP UP CONVECTION EARLY IN THE PERIOD...IF A WEAK WAVE MOVES THRU...BUT CONFIDENCE IS TOO LOW IN PCPN CHANCES AND PLACEMENT TO INCLUDE IN THE FORECAST. LOCALLY...HEIGHT RISES DURING THE FIRST HALF OF THE WEEK WILL TRANSLATE INTO RATHER HOT TEMPERATURES FOR LATE AUGUST. AN UPPER TROUGH WILL CRASH INTO THE PACIFIC NORTHWEST TOWARD THE MIDDLE OF THE WEEK AND THEN POTENTIALLY INTO OUR REGION BY THE END OF THE PERIOD. HOWEVER...INCONSISTENCIES STILL EXIST WITH THIS FEATURE AMONG THE LONG RANGE GUIDANCE SO HAVE KEPT THE FORECAST DRY AND COOLED TEMPS JUST A BIT LATE IN THE PERIOD. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS THE TAF SITES WILL CONTINUE TO REMAIN OUT AHEAD OF AN APPROACHING COLD FRONT THE REMAINDER OF THE AFTERNOON INTO THE EARLY EVENING HOURS. THE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN UP WITH TIME THIS AFTERNOON INCREASING SOUTHERLY WINDS BETWEEN 15 TO 20 KTS WITH HIGHER GUSTS. THE WINDS WILL DIMINISH THIS EVENING AND THEN SWITCH THE WEST TO NORTHWEST BEHIND A PASSING COLD FRONT OVERNIGHT. THE FRONT IS PROGGED TO MOVE CLOSER TO KMBG AND KPIR EARLY TO MID EVENING BEFORE PROGRESSING EWD TONIGHT INTO EARLY TOMORROW MORNING. SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND COULD IMPACT ANY OF OUR TAF SITES THIS EVENING AND OVERNIGHT. DIFFICULT TO TIME THIS EVENT AT THIS POINT SO LEFT FCST DRY FOR KPIR...KABR AND KATY. DID THROW IN VCSH FOR KMBG BEGINNING EARLY THIS EVENING AS THEY WILL LIKELY FIRST BE AFFECTED. NONETHELESS...DID BRING DOWN CIGS AT ALL SITES BUT KEPT THEM VFR FOR NOW. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...VIPOND AVIATION...VIPOND WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 437 AM CDT FRI AUG 24 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 437 AM CDT FRI AUG 24 2012 /337 AM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA...WITH ACTIVITY PUSHING EAST ACROSS THE AREA THROUGH THE EVENING HOURS. STRONG STORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS. THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON. HOT TEMPERATURES IN THE MID TO UPPER 90S WILL COMBINE WITH GUSTY SOUTH WINDS AND RELATIVE HUMIDITY VALUES IN THE LOW TO MID 20S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS MAY LINGER ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA SATURDAY MORNING...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The Bismarck radar (KBIS), 106 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
4 thunderstorm wind, 4 hail. Local standard time, as filed.
A large tree was blown over by seventy mph winds.
Quarter size hail fell for ten minutes.
Estimated wind gusts of seventy to eighty mph were reported.
Sixty mph winds and nickel size hail caused damage to crops.
Sixty mph winds and nickel size hail caused damage to crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408699, 408696, 408817, 408705, 408819, 408706, 408697, 408698.